ESPN 50th Annual Meeting

ESPN 2017


 
RENAL AND SKELETAL TOXICITIES INDUCED BY HUMAN IMMUNODEFICIENCY VIRUS (HIV) THERAPY IN AN ADOLESCENT
SM CHAO 1 JUSTIN LY WEE 1 KC THOON 1

1- KK WOMENS AND CHILDRENS HOSPITAL, SINGAPORE
 
Introduction:

We report a rare case of an adolescent who was undergoing antiretroviral (ART) therapy for HIV, presenting with severe hypokalemia and acute renal injury, acquired Fanconi Syndrome with osteomalacia resulting in a previous history of stress fracture as well as possibly acquired diabetes insipidus. Renal prognosis remains guarded on follow up.

Material and methods:

Patient, a thin (BMI =16m2/kg) 18 year-old Indian male was first diagnosed with HIV at 15 years old. He was started on ART with Tenofovir (TDF)/emtricitabine and lopinavir/ritonavir. Eight months later, he was found to have a right 3rd metatarsal fracture after he complained of persistent right foot pain. Reduced bone mineral density, hypophosphatemia, normal serum calcium and 25 hydroxyvitamin D were found. He was given Phosphate and calcium/vitamin D3. He also reported occasional vomiting, nocturia and further weight loss. Soon after, he was admitted with acute onset of vomiting and lethargy without fever.

Results:

Investigations showed severe hypokalemia (1.9 mmol/L), severe hypophosphatemia (0.5 mmol/L), renal tubular acidosis, raised serum creatinine (129 µmol/L) but normal urea. Urine output was good and urine SG was low despite persistent vomiting. ECG showed U waves and investigations confirmed Fanconi Syndrome (severe phosphaturia with tubular reabsorption of only 22%, kaliuria, glycosuria and proteinuria). Hypokalemia was corrected emergently. TDF was withdrawn and switched to abacavir/lamivudine and raltegravir. Patient was discharged with oral potassium, phosphate, Shohl’s solutions and alfacalcidol. He was successfully treated after 8 months of replacement therapy and gained good weight. A year on, his serum creatinine though within normal range for age, was 50% above his baseline value.

Conclusions:

TDF- based ART therapy has reduced significantly HIV associated morbidity and mortality. However ART therapy, especially TDF may induce acute and chronic renal as well as associated skeletal toxicities that need to be pre-emptively monitored and promptly treated, before potentially life-threatening and possibly irreversible damages occur.